Metformin Side Effects

metformin-pillsThere is a list of possible side effects for metformin, and they can be categorized from common to more potentially serious ones.

The common side effects include:
Gastrointestinal upsetting, which includes diarrhea, cramps, nausea, vomiting and increased flatulence (gas), abdominal pain, loss of appetite, indigestion, weakness, headache. The most common being diarrhea and vomiting, although people taking the long term Metformin report to have fewer side effects. The discomfort can most of the time be avoided by starting with a small dosage and increasing it gradually in order to lower gastrointestinal upsetting. After a long steady use of Metformin common side effects are less occurring.
There are some less occurring side effects reported by people using Metformin of having Taste Disturbance, usually of a metallic taste. People also reported the following: Abnormal stools, nail problems, flu-like symptoms, flushing, heart palpitations, although it’s difficult to tell if these side effects are occurring from usage of Metformin or something else.
Potentially serious side effect include:

Elevated levels of Lactic Acid in the blood (lactic acidosis), decreased absorption of vitamin B12 (when on long term use), skin rush, itching, flushing. Signs of Lactic Acidosis, which include weakness, muscle pain, difficulty breathing, stomach pain, feeling cold, lightheartedness and slow heartbeats.
You should be careful and IMMEDIATELY consult your physician if you have the following symptoms:

  • High blood sugar including:
  • Increased hunger
  • Increased thirst
  • Increased urination
  • Blurred vision
  • Fatigue
  • Breath shortness
  • Nausea or vomiting
  • Low blood sugar, including:
  • Sweating
  • Shakiness
  • Extreme hunger
  • Dizziness
  • Cold sweats
  • Blurry vision
  • Irritability
  • Loss of coordination
  • Difficulty speaking
  • Confusion
  • Seizures
  • Chest Pain

Allergic reaction, including skin rash, itching, hives, wheezing, swelling.
Lactic Acidosis is life-threatening although extremely rare. You should be careful since lactic acidosis lowers your blood pH which can and will be harmful to the cells of your body. If any symptoms occur IMMEDIATELY consult physician. You may need to be hospitalized.


Comments are closed.